[ Back to EurekAlert! ]

PUBLIC RELEASE DATE:
15-May-2007

[ | E-mail ] Share Share

Contact: Liz Savage
jncimedia@oxfordjournals.org
301-841-1287
Journal of the National Cancer Institute
@JNCI_Now

Heavy multivitamin use may be linked to advanced prostate cancer

The embargo has been lifted at the request of the submitting PIO.

While regular multivitamin use is not linked with early or localized prostate cancer, taking too many multivitamins may be associated with an increased risk for advanced or fatal prostate cancers, according to a study in the May 16 issue of the Journal of the National Cancer Institute.

Millions of Americans take multivitamins because of a belief in their potential health benefits, even though there is limited scientific evidence that they prevent chronic disease. Researchers have wondered what impact multivitamin use might have on cancer risk.

Karla Lawson, Ph.D., of the National Cancer Institute in Bethesda, Md., and colleagues followed 295,344 men enrolled in the National Institutes of Health-AARP Diet and Health Study to determine the association between multivitamin use and prostate cancer risk. After five years of follow-up, 10,241 men were diagnosed with prostate cancer, including 8,765 with localized cancers and 1,476 with advanced cancers.

The researchers found no association between multivitamin use and the risk of localized prostate cancer. But they did find an increased risk of advanced and fatal prostate cancer among men who used multivitamins more than seven times a week, compared with men who did not use multivitamins. The association was strongest in men with a family history of prostate cancer and men who also took selenium, beta-carotene, or zinc supplements.

"Because multivitamin supplements consist of a combination of several vitamins and men using high levels of multivitamins were also more likely to take a variety of individual supplements, we were unable to identify or quantify individual components responsible for the associations that we observed," the authors write.

In an accompanying editorial, Goran Bjelakovic, M.D., of the University of Nis in Serbia, and Christian Gluud, M.D., of Copenhagen University Hospital in Denmark, discuss the positive and negative health effects of antioxidant supplements. "Lawson [and colleagues] add to the growing evidence that questions the beneficial value of antioxidant vitamin pills in generally well-nourished populations and underscore the possibility that antioxidant supplements could have unintended consequences for our health," the authors write.

###

EMBARGOED FOR RELEASE: 15 MAY 2007 16:00 ET

Contact:

• Article: National Cancer Institute Media Relations Branch, 301-496-6641, ncipressofficers@mail.nih.gov

• Editorial:

o Goran Bjelakovic, goranb@junis.ni.ac.yu

o Christian Gluud, cgluud@ctu.rh.dk

Citations:

• Article: Lawson KA, Wright ME, Subar A, Mouw T, Schatzkin A, Leitzmann MF. Multivitamin Use and Risk of Prostate Cancer in the National Institutes of Health - AARP Diet and Health Study. J Natl Cancer Inst 2007; 99: 754-764

• Editorial: Bjelakovic G, Gluud C. Surviving Antioxidant Supplements. J Natl Cancer Inst 2007; 99: 742-743

Note: The Journal of the National Cancer Institute is published by Oxford University Press and is not affiliated with the National Cancer Institute. Attribution to the Journal of the National Cancer Institute is requested in all news coverage. Visit the Journal online at http://jnci.oxfordjournals.org/.



[ Back to EurekAlert! ] [ | E-mail Share Share ]

 


AAAS and EurekAlert! are not responsible for the accuracy of news releases posted to EurekAlert! by contributing institutions or for the use of any information through the EurekAlert! system.